Pennsylvania, 2020

Damaging Wind in Pennsylvania, May 29, 2020

May 29, 2020 · NWS BGM · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of an approaching cold front during the afternoon of the 29th. One of these storms became severe in Bradford County and produced some tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed ahead of an approaching cold front during the afternoon of the 29th. One of these storms became severe in Bradford County and produced some tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 29, 1:44 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 29, 1:44 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
244 PM EDT Fri May 29 2020

.SYNOPSIS...
A storm system will spread thunderstorms across NY and PA
today, with some storms containing strong winds, hail, and heavy
downpours. Cooler weather will return Saturday morning and last
into Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...

243 PM update...

A severe thunderstorm watch is now in effect for our
Northeastern PA counties and over the eastern half of Upstate
NY. The best combination of MLCAPE values (>1500 j/kg) and eff
Layer helicity (~100) exists along and east of I-81 over NY
State. While helicity remains marginal, the short term models
forecast shear to increase late this afternoon into early
evening.

Thunderstorm activity west of the watch box has struggled to
organize with cores collapsing before reaching severe levels. We
will continue to monitor thunderstorms as they enter the more
favorable environment over the eastern forecast area.

Another line of thunderstorms will move in from Western NY along
the cold front this evening. Cooler, drier air will bring the
thunderstorm threat to an end late this evening. Showers will
taper off toward morning.

An isolated shower will remain possible on Saturday as
temperatures climb into the lower 70s under a mix of sun and
clouds.

Much cooler air will dive into NY and PA Saturday night.
Temperatures will fall into the lower and middle 40s.

1059 AM update...

Sunny breaks late this morning are allowing the atmosphere to
rapidly destabilize. SPC's SREF probability maps now show a
strong chance for >1000 mixed layer CAPEs east of I-81 with low
level helicity maximized from our eastern borders into New
England. In addition, the humid lower atmosphere will yield LCL
heights at or below 750m through the afternoon and evening
hours.

As we discussed in yesterday afternoon's update, the best chance
for rotating updrafts will be over our eastern forecast area.
But all of Upstate NY looks primed for severe weather this
afternoon, with the main threats being damaging winds, hail, and
very heavy downpours.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...

A surface high over Wisconsin will slowly slide to the south and
east and be over Virginia by Monday. This will keep a northwest
flow of cool air over the region in the period. Instability
with the upper trough will be enhanced by a couple of weak waves
so with heating, clouds and a few sprinkles are possible
through the period, especially in the afternoon and evening.

Temperatures will average about 10 degrees below normal for the
end of May.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
No changes to the long term. Period will feature slowly building
upper heights and a return to near normal temperatures. Waves
passing by will bring the chance for showers, especially Tuesday
night into Wednesday.

400 am update...

Weather pattern next week starts off on the cool side with a
few light rain showers Monday...especially in the
afternoon...when the air mass on the back side of a departing
cold trough becomes diurnally unstable. Temperatures on Monday
will be able to warm into the lower to mid 60s, but dew points
will still remain in the 30s and 40s. Precipitation chances are
very low, and the eventual result may end up being just some
convective cumulus in the afternoon with virga.

Another cool night expected Monday night with temps dropping
off into the lower to mid 40s. However, a warming trend will
begin Tuesday through the middle of the week with highs on
Tuesday in the mid 60s to near 70...and temperatures into the
mid to upper 70s by Thursday.

The overall synoptic pattern will begin to be defined by a
broad, and relatively flat upper ridge building across the Upper
Midwest into the Northeast on Tuesday. There is some indication
of a few embedded short waves riding ewd across this ridge over
the Great Lakes through the Northeast, which would generate
scattered showers and storms. The timing and location of these
waves are quite uncertain, so will continue to carry chance pops
from late Tuesday through Thursday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A line of thunderstorms with heavy downpours, strong winds, and
small hail will move across the terminals this afternoon and
evening. Although scattered thunderstorms will be over the
region from now through the evening hours, the most likely time
for strong to severe thunderstorms will be between 19z and 23z.

Outside of storms, skies will be scattered to broken with
ceilings between 2500 and 4000 feet. MVFR restrictions are
likely in thunderstorms.

After the cold front moves through this evening, winds will
shift to the west at 5 to 10 knots. We are forecasting a broken
ceiling around 2500 to 3500 feet overnight with VFR conditions
developing in partial clearing after sunrise.

Outlook...

Saturday afternoon through Tuesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...BJT/DGM
AVIATION...DJP
Hazardous weather outlook, May 29, 1:31 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
231 PM EDT Fri May 29 2020

NYZ015>018-022>025-044-301845-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-
231 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

A few thunderstorms moving across the region this afternoon and
evening will produce brief heavy downpours and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-036-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
301845-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
231 PM EDT Fri May 29 2020

...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions. Please relay any information about severe weather to the
NWS while following local, state and CDC guidelines.

In the hours before

Special weather statement, May 29, 2:54 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
354 PM EDT Fri May 29 2020

NYZ017-018-292030-
Onondaga NY-Southern Cayuga NY-
354 PM EDT Fri May 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL CAYUGA
AND CENTRAL ONONDAGA COUNTIES UNTIL 430 PM EDT...

At 353 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cato to near Fleming. Movement was
northeast at 55 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, Auburn, De Witt, Lysander, Van
Buren, Baldwinsville and North Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4320 7608 4320 7605 4317 7598 4313 7595
      4309 7598 4308 7593 4280 7656 4302 7662
      4303 7649 4323 7647 4323 7630 4320 7628
      4321 7626 4322 7626 4324 7627 4320 7622
      4322 7620 4327 7621
TIME...MOT...LOC 1953Z 227DEG 47KT 4320 7658 4287 7650

Butts
Special weather statement, May 29, 3:11 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
411 PM EDT Fri May 29 2020

NYZ017-018-292030-
Onondaga NY-Southern Cayuga NY-
411 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CAYUGA AND
SOUTHERN ONONDAGA COUNTIES UNTIL 430 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Niles, or 13 miles east of Auburn, moving northeast at 50 mph.

Small hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse, De Witt, Pompey, Manlius, Fayetteville, Owasco, Minoa,
Otisco, Niles and Tully.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4308 7592 4286 7590 4277 7621 4277 7627
      4275 7628 4273 7634 4285 7647 4309 7597
      4309 7592
TIME...MOT...LOC 2010Z 232DEG 43KT 4286 7633

Butts
Local storm report, May 29, 3:20 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     NEW ALBANY              41.60N  76.44W
05/29/2020                   BRADFORD           PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN. ESTIMATED WIND 50 - 60 MPH.

&&

MORFORD
Local storm report, May 29, 3:21 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             NEW ALBANY              41.60N  76.44W
05/29/2020  E0.25 INCH       BRADFORD           PA   TRAINED SPOTTER

&&

MORFORD
Special weather statement, May 29, 3:28 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
428 PM EDT Fri May 29 2020

NYZ009-292100-
Northern Oneida NY-
428 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONEIDA COUNTY
UNTIL 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles west of Camden, moving northeast at 45 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Camden, Florence, Point Rock and Glenmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4342 7555 4342 7553 4346 7545 4335 7559
      4331 7586 4332 7587 4332 7588 4348 7581
TIME...MOT...LOC 2027Z 239DEG 41KT 4336 7593

Butts
Special weather statement, May 29, 3:31 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
431 PM EDT Fri May 29 2020

NYZ009-018-036-037-292115-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
431 PM EDT Fri May 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
ONEIDA...NORTHERN MADISON...AND EASTERN ONONDAGA COUNTIES UNTIL 515
PM EDT...

At 430 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Syracuse to near La Fayette. Movement was east
at 40 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Onondaga, Syracuse, Rome, De Witt, Sullivan, Oneida, Lenox, Pompey,
North Syracuse and Solvay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4286 7535 4285 7620 4311 7625 4318 7596
      4317 7596 4318 7594 4316 7592 4315 7589
      4321 7588 4332 7543
TIME...MOT...LOC 2030Z 256DEG 34KT 4305 7617 4291 7614

Butts

The radar

The Binghamton radar (KBGM), 77 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
May 29, 3:34 PM EST
Where
Bradford County, 0.52 mi W of New Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.600, -76.440

Strong thunderstorm winds brought down numerous trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896985.